Pausing Wellbutrin/bupropion two days after starting: can I?
March 9, 2018 4:27 PM   Subscribe

Pretty much what the title says, but a few more details below. (YANMD, obvs.)

I just (as in yesterday) started taking generic Wellbutrin (bupropion) to treat depression and am experiencing what I believe are normal getting-adjusted side effects (dizziness, headache/pressure, elevated anxiety). I'm also going out of town this weekend, and now realize that I may have made a mistake in starting a new drug before a fun, relaxing getaway. I would prefer to not be dizzy, headachey, and anxious all weekend.

So...would it be the worst idea to consider this a false start, stop taking it, and start again when I get home? I've taken two pills so far, one yesterday and one today.
posted by adastra to Health & Fitness (13 answers total) 2 users marked this as a favorite
 
The only person who can safely answer this question for you is the person who wrote the prescription for Wellbutrin in the first place.
posted by Hermione Granger at 4:32 PM on March 9 [8 favorites]


I've been on different doses of Wellbutrin, and you absolutely can stop taking it immediately. Wellbutrin GENERALLY has super minimal side effects, and honestly I'm surprised you're feeling any effects after one day.. it usually takes a few days to a week or two to start feeling any effect at all, let alone negative ones, but there are always exceptions to any drug like that.

There should be extremely minimal side effects of you stopping after 2 doses. Personal anecdote: I've stopped taking it for weeks at a time after months of regular doses, and have experienced nothing like withdrawal symptoms. It does not have the same requirements for tapering off or substitution that other medications for the same illness do. However, it totally can affect different people very differently! If you're concerned, please contact your doctor right away.

Dizziness, headaches/pressure, and elevated anxiety are not normal side effects after 24 hours of appropriate dosage. Please bring this up with your doc immediately.
posted by erst at 4:55 PM on March 9 [3 favorites]


Wellllll both times I’ve started, I’ve stopped cold turkey. All the disclaimers.
posted by chesty_a_arthur at 5:02 PM on March 9 [2 favorites]


Additionally, Wellbutrin is one of those drugs that has a possibility of increased anxiety, and if you already suffered from anxiety and are experiencing heightened anxiety on it, it may not be the right medication to treat your condition. Please bring it up with your doctor as soon as you can.
posted by erst at 5:02 PM on March 9


Should have said in my initial post: I did put a call in to my prescribing doc. But it's Friday evening and this is a non-emergency, so. Would still appreciate any anecdotal or expert advice.

Stuff I've read led me to believe these were fairly typical, initial side effects for some people. My psychiatrist warned me I might need to ride out some discomfort in the first couple of weeks, so when I started feeling funky today I assumed that's what it was.

Will cease threadsitting now!
posted by adastra at 5:08 PM on March 9 [1 favorite]


Not a doctor, but I've taken Wellbutrin for a few years now, and those are all common side effects (according to my actual doctor). I had planned on going off of it and onto something else because it was ramping my anxiety up. I didn't end up doing it, but the psychiatrist who prescribes my meds told me to quit Wellbutrin one day and start the other drug the next. No tapering, no withdrawal effects.

Also, when my dosage went down by half, my blood pressure went way down too. Same doctor said the Wellbutrin was likely the cause of the elevated blood pressure.

This is purely anecdata.
posted by mudpuppie at 5:16 PM on March 9 [1 favorite]


Yes, you'll be fine. I mean, you may have symptoms of depression and it went help you get used to side effects on the long run, but you'll be fine.

Source: have been taking Wellbutrin for like a decade, recently had adventures with it (which I'm happy answer in DAM), still fine overall. But everyone's brain chemistry is different, YMMV, IANYD.
posted by maryr at 5:16 PM on March 9 [1 favorite]


You just started and it takes weeks, you should be fine. I've skipped days before.
posted by rhizome at 5:17 PM on March 9


I’ve been taking Wellbutrin since the brand was introduced, and you can absolutely stop taking it like that. It’s an amazingly well-behaved medication in terms of useage. Enjoy your weekend!
posted by Thorzdad at 5:20 PM on March 9 [1 favorite]


Find a 24-hour pharmacy (doesn't have to be your 24-hour pharmacy) and give them a call. I've had good luck with the CVS in Fort Lee, NJ
posted by i_am_a_fiesta at 5:53 PM on March 9


Your mileage may vary. It took me a long time to fully recognize the negative effects taking or not taking bupropion on a given day had on my brain. Depending on your own brain and body chemistry your results of staying on or off brain medications can be very different from someone else’s. Do you have a good handle on what your baseline non-medicated emotional state is? Are you able to recognize when you suddenly feel very strongly about something that the intensity of your emotions may be affected by a taking a dose vs not taking a dose?
No one here can really answer what your experience will be. Clearly some people in this thread would miss a day or two without question. I wouldn’t do it unless absolutely necessary because for me coming off of it is really unpleasant.
posted by HMSSM at 10:01 PM on March 9


You've taken two pills. Whatever side-effects one may or may not experience from taking or more importantly, stopping, Wellbutrin isn't going to be an issue after two pills. It takes a week for it to even reach a steady state. You're fine pausing it now.
posted by DarlingBri at 4:54 AM on March 10


I'm not an MD, nor am I your doctor, etc. My pdoc has suggested to me that I could stop Wellbutrin cold turkey if I so desired. Anecdotally, when I miss dosages I don't notice much. (In contrast, if I was like 3 hours late with an Effexor dose I started to feel brain zaps, and I had a very prolonged tapering period accordingly.) Also, I had very similar side effects to you on the first few days; they did go away completely (sorry, can't remember after how long), though I had to cut way back on caffeine for a while.
posted by en forme de poire at 4:46 PM on March 10 [1 favorite]


« Older Irish Brown Bread. Do you have a great recipe?   |   Ginger aliquots Newer »

You are not logged in, either login or create an account to post comments